With the advent of the so-called intensive treatment of syphilis by the administration of arsphenamin, the subject of toxic jaundice has become one of practical importance. This is particularly so, in view of the fact that, while many hundreds of doses of the drug may be given without apparently the slightest ill effect, there do appear to be conditions under which the drug has a powerful toxic action on the liver cells, and an intense degeneration occurs with fat deposit in the liver and kidneys in fatal cases.
After the administration of arsphenamin, some slight symptoms due to the direct toxic action of the drug are generally produced, such as nausea or vomiting, transient diarrhea, and a temperature rise of 1 or 2 degrees. These symptoms usually last for a few hours, and no others occur. Very infrequently, however, after a period of three or four days, symptoms of a
LYNCH TJ, HOGE SF. TOXIC JAUNDICE FOLLOWING "INTENSIVE" ANTISYPHILITIC TREATMENT. JAMA. 1919;73(22):1687–1691. doi:10.1001/jama.1919.02610480037011
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: